question-icon

What causes flushing feeling, heart palpitations and fatigue while on Synthroid?

default
Posted on Fri, 6 May 2016
Question: As previously ask, I was having flushing feeling and palpations, with fatigue. On your
answer to that my question I went to a cardiologist. He gave me a ekg at the office,
took blood work and urine sample, but I have to wait another two weeks for nuclear
stress test and heart monitor. The blood work, ekg, urine test all came back ok, except blood sugar was 104 which the doctor wasn't concern about. My question is
do I have to be concern about waiting another two weeks for the tests and another
week before I see the doctor again? Also is the 81 mg aspirin I have been taking ok with synthroid medicine
doctor
Answered by Dr. Ilir Sharka (1 hour later)
Brief Answer:
I would explain as follows:

Detailed Answer:
Hello,

Welcome back on HCM!

I am glad to hear you have consulted the cardiologist for properly investigating your recent complaints (palpitations, flushing, and fatigue).

Checking your cardiac structure and function, but especially your heart rhythm (by heart monitoring) is the best strategy for addressing a potential arrhythmia.

I would explain that not rarely a metabolic or other extra cardiac disorder may adversely influence heart rhythm.

Among them may be thyroid function disorders. An abnormally increased thyroid function, or even not properly dosing of thyroid hormone replacement therapy (such as in the case of synthroid medicine) could lead to extra-systolic arrhythmia, or other more complex supraventricular arrhythmia (atrial fibrillation, or flutter, etc.)

So, it is important to check your thyroid hormone levels as I have advised you in our previous thread, besides other recommended tests.

Regarding the period of time until nuclear stress test and heart monitoring are concluded and the results become available, I would like to assure you that nothing dangerous seems to be likely.

As your doctor has checked the physical exam, resting ECG and other blood and urine tests, and they have concluded normal, he has excluded certain serious disorders like a persistent arrhythmia, heart failure, acute coronary syndrome, or a severe respiratory failure, etc.

So, you shouldn’t worry about this short delay until your other tests results are ready.

Also, taking Aspirin concomitantly with Synthroid is safe, as no adverse interactions could rise.

If no contraindication for taking Aspirin exists (ulcers, gastritis, or hypersensibility, etc) you can take it safely.

Don’t forget to discuss with your doctor about thyroid function review (thyroid hormone level).

I would like to review all your recent medical tests (including nuclear and heart rhythm monitoring tests) when they become available.

You can upload them here.

Hope to have been helpful!

In case of any other uncertainties, feel free to ask me again!

Kind regards,

Dr. Iliri

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Ilir Sharka (1 hour later)
Wouldn't the blood work include thyroid testing and if so, would he not tell me
if something was wrong? I have been on thyroid medicine for about 15 to 20 years at the same dosage. My mother had a goiter most of her adult life and I was diagnosed with low thyroid since my mother had a thyroid problems. Would the dosage stay the same all that time. Should there be any reason when I would
get my test results?
doctor
Answered by Dr. Ilir Sharka (3 hours later)
Brief Answer:
Opinion as follows:

Detailed Answer:
Hello,

Let me explain that thyroid glands play an important role in our body physiology and are part of dynamic balances in cardiovascular function, enabling the proper response to many stressful daily situations.

When taking thyroid replacement therapy (levothyroxine) as part of decreased thyroid function disorder, especially for a long time (such as in your case), it is important to periodically check and review thyroid function and medication dosage.

This is because not rarely an inappropriate synthroid (levothyroxine) dosage may lead to insufficient therapy with consequent hypothyroidism, or to overstimulation of body organ systems (including cardiovascular system) due to excessive dosage of synthroid.

Overstimulation of cardiovascular system may lead to hypertension, arrhythmia or even sinus tachycardia (both of them perceived as palpitations) and heart failure.

As we grow older, also our normal body needs changes with time; so even synthroid dosage may be a subject of change.

It will depend by your symptomatology and lab tests.

That’s why it is necessary to periodically check thyroid function and adjust therapy dosage.

Regarding your already performed blood work, I would say it is a general term including several blood tests (also thyroid hormone levels may be included).

This is decided by the referring doctor.

You can ask your doctor regarding possible thyroid tests, or if you possess those tests results please upload them here for a direct review.

At the end, when investigating the possible reasons of heart palpitations, thyroid function review is part of the diagnostic investigation as a general rule.

Wishing you all the best,

Greetings!

Dr. Iliri

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Ilir Sharka

Cardiologist

Practicing since :2001

Answered : 8504 Questions

premium_optimized

The User accepted the expert's answer

Share on
What causes flushing feeling, heart palpitations and fatigue while on Synthroid?

Brief Answer: I would explain as follows: Detailed Answer: Hello, Welcome back on HCM! I am glad to hear you have consulted the cardiologist for properly investigating your recent complaints (palpitations, flushing, and fatigue). Checking your cardiac structure and function, but especially your heart rhythm (by heart monitoring) is the best strategy for addressing a potential arrhythmia. I would explain that not rarely a metabolic or other extra cardiac disorder may adversely influence heart rhythm. Among them may be thyroid function disorders. An abnormally increased thyroid function, or even not properly dosing of thyroid hormone replacement therapy (such as in the case of synthroid medicine) could lead to extra-systolic arrhythmia, or other more complex supraventricular arrhythmia (atrial fibrillation, or flutter, etc.) So, it is important to check your thyroid hormone levels as I have advised you in our previous thread, besides other recommended tests. Regarding the period of time until nuclear stress test and heart monitoring are concluded and the results become available, I would like to assure you that nothing dangerous seems to be likely. As your doctor has checked the physical exam, resting ECG and other blood and urine tests, and they have concluded normal, he has excluded certain serious disorders like a persistent arrhythmia, heart failure, acute coronary syndrome, or a severe respiratory failure, etc. So, you shouldn’t worry about this short delay until your other tests results are ready. Also, taking Aspirin concomitantly with Synthroid is safe, as no adverse interactions could rise. If no contraindication for taking Aspirin exists (ulcers, gastritis, or hypersensibility, etc) you can take it safely. Don’t forget to discuss with your doctor about thyroid function review (thyroid hormone level). I would like to review all your recent medical tests (including nuclear and heart rhythm monitoring tests) when they become available. You can upload them here. Hope to have been helpful! In case of any other uncertainties, feel free to ask me again! Kind regards, Dr. Iliri